Certain antibiotics increase risk for aorta rupture or tearing, concerning for people with connective tissue disorders

By | December 24, 2018

On December 20, 2018, the Federal Drug Administration (FDA) issued an announcement that fluoroquinolone antibiotics “can increase the occurrence of rare but serious events of ruptures or tears in the main artery of the body, called the aorta.”

This report was spurred by several recent publications demonstrating concern, particularly one large study of more than 350,000 people that showed a two-fold increased risk of aortic aneurysm or dissection with fluoroquinolone use.

If you have Marfan’s or Ehlers-Danlos Syndrome, or any other connective tissue disorder, this information is especially pertinent. The FDA is recommending that health care professionals should not prescribe fluoroquinolone antibiotics to patients at higher risk for aortic tears or aneurysms. Patients at higher risk include people with connective tissue disorders, hypertension, or elderly patients.

luoroquinolone are commonly used to treat pneumonia or urinary tract infections and include medications such as ciprofloxacin, gemifloxacin, and levofloxacin.

As this information is new, please be an advocate for your own health and help education your health care provider if they do not already know.

Leave a Reply